Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 384, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2018, 7:50 PM CDT for Richland Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 7:50 PM CDT (00:50 UTC)
- Expired
- Aug 20, 2018, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Richland Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 171 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.3
The text
As transmitted.
240
WUUS54 KJAN 210050
SVRJAN
LAC083-210145-
/O.NEW.KJAN.SV.W.0384.180821T0050Z-180821T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
750 PM CDT MON AUG 20 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Richland Parish in northeastern Louisiana...
* Until 845 PM CDT.
* At 749 PM CDT, a severe thunderstorm was located near Richwood, or
near Monroe, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rayville, Mangham, Start, Alto, Holly Ridge and Archibald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3245 9194 3249 9193 3251 9190 3254 9189
3252 9186 3252 9184 3254 9184 3251 9157
3240 9162 3240 9164 3239 9165 3237 9170
3235 9170 3234 9172 3234 9176 3230 9176
3239 9200
TIME...MOT...LOC 0049Z 288DEG 19KT 3246 9199
HAIL...<.75IN
WIND...60MPH
$$
DL2 follow-up statements
640
WWUS54 KJAN 210117
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
817 PM CDT MON AUG 20 2018
LAC083-210145-
/O.CON.KJAN.SV.W.0384.000000T0000Z-180821T0145Z/
Richland LA-
817 PM CDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL RICHLAND PARISH...
At 817 PM CDT, a severe thunderstorm was located near Alto, or near
Start, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 738 PM, a 76 mph wind gust was measured
at the Monroe Regional Airport.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rayville, Mangham, Start, Alto, Holly Ridge and Archibald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3245 9194 3249 9193 3251 9190 3254 9189
3252 9186 3252 9184 3246 9159 3240 9162
3240 9164 3239 9165 3237 9170 3235 9170
3234 9172 3234 9176 3230 9176 3239 9200
TIME...MOT...LOC 0117Z 296DEG 11KT 3242 9190
HAIL...<.75IN
WIND...60MPH
$$
DL235
WWUS54 KJAN 210134
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
834 PM CDT MON AUG 20 2018
LAC083-210145-
/O.CON.KJAN.SV.W.0384.000000T0000Z-180821T0145Z/
Richland LA-
834 PM CDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL RICHLAND PARISH...
At 834 PM CDT, a severe thunderstorm was located near Archibald, or
near Mangham, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mangham, Alto and Archibald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3245 9194 3249 9193 3240 9162 3240 9164
3239 9165 3237 9170 3235 9170 3234 9172
3234 9176 3230 9176 3239 9200
TIME...MOT...LOC 0134Z 288DEG 19KT 3239 9180
HAIL...<.75IN
WIND...60MPH
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:53 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 20, 6:53 PM CDT, 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 653 PM CDT Mon Aug 20 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Showers and thunderstorms will bring brief IFR conditions, gusty winds, and lightning to GLH/GWO through 3 UTC with some potential of thunderstorms making it to CBM/GTR/HKS/JAN corridor between 2 and 4 UTC before convection diminishes a great deal in the overnight hours. Still cannot ruled out some late night showers and stray storms at MEI/NMM/PIB/HBG and PIB/HBG sites could actually experience a better chance at showers and storms during the morning hours tomorrow before most of the convection clears to the south by tomorrow afternoon. Winds will range from the south through west at all sites through tomorrow with gusts at the surface, even away from storms, up to 20 mph at times. Otherwise, expect patchy MVFR to locally IFR conditions late tonight through roughly 15 UTC tomorrow morning around the region, mainly due to low clouds. /BB/ && .DISCUSSION... Tonight: Mid level cold core low spinning about over northern MO at the moment with its attendant cold front moving across northwest AR. High theta-e air continues to pool in advance of this boundary over eastern AR where surface dewpoints remain in the mid to upper 70s. While vertical totals are only in the mid 20s, MLCAPEs are running from 3000-3500 J/kg. Convective line is expected to initiate over eastern AR in the next few hours as the boundary plows into this airmass. Thunderstorms look to become quite robust as they approach the MS river around sunset as deep layer shear increases from around 20 to near 40 knots. Robust storms will move across northwest portions during the evening eventually bisecting the forecast area by midnight. Thereafter, the line will diminish with isolated storms continuing to impact the area overnight. Tuesday: The front will continue to traverse southeast portions of the area Tuesday with scattered to numerous showers and thunderstorms developing in advance, especially with heating during the afternoon. To the northwest behind the front, drier air will continue to spread into the area as dewpoints fall into the 60s./26/ Tomorrow night through Monday... The long term forecast period will be relatively quiet as well defined ridging dominates the weather pattern over the southern states. The cold front responsible for today's storms is progged to be south of the area by tomorrow tonight with drier air filtering in behind it. Surface dewpoints are expected to drop into the 60s with PWATs falling to near 1". The lower dewpoints combined with clear skies and calm winds will result in decent radiational cooling potential during late week with overnight lows dropping into the mid to low 60s. Daytime highs will start off in the low 90s and gradually warm into the weekend with highs topping out in the mid 90s as the ridge becomes centered overhead. Dry northwest flow will keep the forecast dry through the rest of the week before isolated to scattered diurnally driven convection returns by the weekend. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 91 68 89 / 37 11 3 0 Meridian 73 91 69 90 / 20 22 4 0 Vicksburg 72 92 68 90 / 68 3 2 0 Hattiesburg 75 91 70 92 / 14 40 5 0 Natchez 73 93 69 90 / 46 19 4 0 Greenville 70 89 67 86 / 62 2 1 0 Greenwood 71 87 67 88 / 85 4 2 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/26/BB
Hazardous weather outlook, Aug 20, 2:38 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 238 PM CDT Mon Aug 20 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041- 211945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- Issaquena-Sharkey- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Severe thunderstorms will be possible late this afternoon into this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A tornado cannot be ruled out. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ016-023>026-MSZ028>033-036>039-042>045-047>050-053-054-059- 211945- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston- Noxubee-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Claiborne-Copiah-Jefferson- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Isolated severe thunderstorms will be possible mainly this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ046-051-052-055>058-060>066-072>074-211945- Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Tonight A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 20, 7:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 NNE METCALFE 33.49N 90.99W
08/20/2018 M43 MPH WASHINGTON MS ASOS
MEASURED AT GREENVILLE MID-DELTA REGIONAL
AIRPORT.
&&
TWSpecial weather statement, Aug 20, 7:11 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
711 PM CDT MON AUG 20 2018
LAZ007-008-015-210115-
Morehouse LA-Richland LA-West Carroll LA-
711 PM CDT MON AUG 20 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MOREHOUSE...
NORTHERN RICHLAND AND SOUTHWESTERN WEST CARROLL PARISHES THROUGH 815
PM CDT...
At 710 PM CDT, Meteorologists were tracking strong thunderstorms
between Bastrop and Rayville, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rayville, Start, Delhi, Warden, Holly Ridge, Darnell, Epps,
Collinston, Pioneer and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3275 9135 3272 9137 3269 9138 3269 9140
3261 9139 3258 9145 3257 9143 3254 9144
3253 9147 3249 9149 3243 9147 3243 9149
3246 9194 3249 9193 3252 9190 3260 9193
3266 9191 3266 9194 3270 9197 3271 9197
TIME...MOT...LOC 0010Z 277DEG 36KT 3260 9177
DLLocal storm report, Aug 20, 7:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
720 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 6 N GRENADA 33.86N 89.79W
08/20/2018 GRENADA MS EMERGENCY MNGR
ONE TREE DOWNED ACROSS A ROAD IN THE
NORTHERN PORTION OF GRENADA CO.
&&
DLLocal storm report, Aug 20, 7:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG 1 S ARCOLA 33.26N 90.88W
08/20/2018 WASHINGTON MS EMERGENCY MNGR
TREE BLOWN OVER ONTO A HOUSE ALONG OLD HWY
61 JUST SOUTH OF ARCOLA.
&&
TWSpecial weather statement, Aug 20, 7:32 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Jackson MS 732 PM CDT MON AUG 20 2018 MSZ026-028-210115- Grenada MS-Montgomery MS- 732 PM CDT MON AUG 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 815 PM CDT... At 731 PM CDT, Meteorologists were tracking a strong thunderstorm near Elliott, or 8 miles southeast of Grenada, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Duck Hill, Gore Springs, Sweatman, Misterton and Elliott. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3362 8951 3361 8978 3375 8978 3380 8951 TIME...MOT...LOC 0031Z 264DEG 20KT 3369 8970 DL
Local storm report, Aug 20, 7:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
733 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 12 WSW ARCOLA 33.19N 91.06W
08/20/2018 WASHINGTON MS LAW ENFORCEMENT
TREE DOWN ON A POWER LINE ALONG HWY 1 NEAR
THE HWY 12 INTERSECTION.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:11 PM CDT | Special Weather Statement | JAN | Richland | 64 min |
| Aug 20, 8:30 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 30 min |
| Aug 20, 8:49 PM CDT | Special Weather Statement | JAN | Franklin | 41 min |
| Aug 20, 9:02 PM CDT | Special Weather Statement | JAN | Richland | 28 min |
| Aug 20, 9:33 PM CDT | Special Weather Statement | JAN | Franklin, Tensas | 57 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.